for Health Care Providers
Rifampin and "Super-Boosted" Protease Inhibitors
Rifampin generally cannot be given to patients who take PIs, because it induces CYP450 3A4 metabolism of the PIs and significantly reduces their serum levels, thus risking virologic failure. Several studies have examined whether this interaction can be averted by using higher dosages (400 mg BID) of ritonavir, known as "super boosting" the PI. Thus far, data on efficacy are incomplete, and the higher dosages of ritonavir may cause adverse effects.
The CDC recently updated its recommendations on managing interactions between antituberculosis medications and ARV drugs, including a discussion of coadministration of rifampin with PIs. The CDC document recommends against using rifampin with single PIs or most ritonavir-boosted PIs, but discusses the possible use of super-boosted lopinavir or saquinavir (lopinavir/ritonavir 800/200 mg BID (4 tablets BID), or 400/100 mg BID + ritonavir 300 mg BID; saquinavir 400 mg BID + ritonavir 400 mg BID). It states that these combinations should be used with caution, as high rates of hepatotoxicity have been observed, and efficacy data are limited.
Clinical Bottom Line
In the United States, where rifabutin is easily available, patients who take PIs and need a rifamycin should be given rifabutin (with appropriate dosage adjustment) in place of rifampin. If rifabutin is not available, a change to alternative ARV agents should be considered.
The CDC document also addresses management of rifamycins with other interacting ARVs.
- Centers for Disease Control and Prevention. Managing Drug Interactions in the Treatment of HIV-Related Tuberculosis. December 2007. Available at http://www.cdc.gov/tb/TB_HIV_Drugs/default.htm